Grey Bruce Public Health is urging people to exercise extreme caution when using unregulated street drugs after receiving reports of four suspected opioid overdoses – including a fatal overdose – over a recent six-day period.
An individual in their 50s died June 21, 2023, of a suspected fentanyl overdose, while non-fatal overdoses were reported between June 16 and 21, 2023. Each of the overdoses occurred in the Owen Sound area.
All unregulated street drugs carry a high risk of toxicity, posing a potential threat to life. These drugs may be unknowingly adulterated or mixed with hazardous substances, such as fentanyl or carfentanil, both of which lack odor and taste. Even a minuscule amount of fentanyl or carfentanil can have lethal consequences.
“In order to prioritize the well-being and safety of individuals, it is crucial to address the significant risks associated with the use of unregulated substances, which can lead to drug poisoning due to the inherent toxicity of the local drug supply,” says Dr. Rim Zayed, Physician Consultant at Grey Bruce Public Health.
“We urge individuals who engage in the consumption of street drugs to exercise utmost caution and take proactive measures to ensure their awareness of the substances they are consuming. This includes being well-informed about the type, dosage, and origin of the substances.”
GBPH is also emphasizing that drug toxicity can affect individuals from all walks of life, irrespective of their age, gender, or prior history of drug use. The risks associated with unregulated substances transcend demographic boundaries and should be approached with utmost care and concern.
People who use drugs should never use alone and always carry a naloxone kit. If it’s not possible to use with someone present, call the National Overdose Response Service at 1-888-688-6677. A NORS operator will stay on the line while the drug is being used. In the event the caller becomes unresponsive, the operator will call 911.
If you suspect someone is experiencing a drug poisoning, administer naloxone. This may improve breathing, but may not help the individual regain consciousness. It is important to call 911 and continue to monitor breathing until medical help arrives.
Free naloxone kits are available at participating pharmacies in Grey-Bruce, Grey Bruce Public Health, and via GBPH’s community partners.
Public Health advises people who use drugs to:
- Go Slow. Always start with a low dose and increase slowly, especially if trying something new or restarting use.
- Take extra caution if mixing substances. Mixing substances can increase the risk of harm and drug poisonings.
- Use only new supplies. This reduces the risk of getting or passing on an infectious disease. Supplies are available at GBPH and community partners.
Overdose is a medical emergency. Call 911 or go to the Emergency Department. The Good Samaritan Drug Overdose Act provides protection from simple possession charges when 911 is called for an overdose.
GBPH urges community partners and the public to report unexpected bad reactions to non-prescribed drugs. Reports can be made over the phone by calling 211 or online using the 211 Report a Bad Drug web form. Reporting drug overdoses/poisonings enables Grey Bruce Public Health to issue timely alerts to its partners and people who use drugs about potential hazards.
For additional Addiction Services:
- ConnexOntario 1-866-531-2600
- Withdrawal Management/Rapid Access Addiction Medicine Clinic 519-376-3999
- G&B House 519-371-3642 ext. 1580
- Ontario Addiction Treatment Centre 519-371-0007
- CMHA Grey Bruce Mental Health and Addiction Services 519-371-3642
- Mental Health Crisis Line Grey Bruce 1-877-470-5200
- If unsure – call 211